Prednisolone tapering: Hi I’m now in 2.5mgs... - Vasculitis UK

Vasculitis UK
6,175 members5,429 posts

Prednisolone tapering

Hi I’m now in 2.5mgs Pred and 15 mgs Methotrexate.

Bloods have come back normal although slight rise in CRP and ESR.

Waking every morning with a head ache which comes and goes through the day. Had some ultra sound something on arteries to brain (?) which tech said nothing to worry about although haven’t had anything confirmation of that from consultant.

Arms very achey and weak. Felling tired and bit breathless doing stairs.

Has anyone had this with withdrawal from Pred?

Thank you

13 Replies
oldestnewest

If the blood markers are rising it is a sign the pred dose is no longer enough to manage the inflammation - beware.

Ho fast are you reducing and how long have you been on pred. You may be reducing faster than your body can keep up with adjusting your adrenal function. You must reduce slowly to allow that to happen.

1 like
Reply

Hi

I’ve been in Pred since Nov 2017. Started in 40 mg and fine reducing until I hit 7 mg last August when I suffered a flare up. Pred increased to 10 mg and Methotrexate introduced at 20 mg but now 15 mg cos some white cells didn’t like it!

Private consultant wanted me to reduce by 1 mg per month until completely off but Prof Mason has slowed that down so I’ve on 2.5 mg for 14 days and should continue on that until Sept.

Only 2 weeks to next blood tests so hopefully things will settle.

Real concern is head aches and popping paracetamol. Prof Mason doesn’t think it’s vasculitis related but when first diagnosed I had head aches that made me want to faint! Just wondered if anyone else had head aches tapering otherwise I’ll have to have referral for head (there are people who have suggested I do this for years!!!!)

Thanks for replying.

Reply

Prof Mason has it right I'd say. The received wisdom is that headaches are rare but can be an early sign of adrenal insufficiency - slower reductions in small steps make such signs less likely but even so, there are discomforts to be worked through. Beare of popping paracetamol - it too can cause headaches!!

Reply

You have to laugh really! All these medicines are supposed to make you better but they can also hurt you!

Didn’t know that the head aches could be a sign of a lazy adrenal gland - is there a blood test for that? My Gp thought I was being a hypochondriac when I said I felt really ill before my diagnosis but now I can pretty much ask for what I want. Do you think I should tag a blood test for the adrenal gland working?

Reply

You can have a synacthen test which will show if your adrenal glands are capable of producing cortisol - but not if they actually are doing so as it is a very complex process involving multiple organs, glands and substances. They can measure the basal cortisol levels - which are affected by the oral pred you are taking - and an experienced endocrinologist is the person to interpret such results.

Reply

Sounds very complicated - I’ll keep an eye on the markers are now!

Reply

Yea I def had the headaches and felt aches! I'm nearly a year without pred.. still trying to lose the weight gain! I feel shattered constantly but I'm azathioprine and have limited kidney function. Your body is going through so much so you bound to feel some effects. Just take it a little steady. Hope you feel better soon!

Reply

Many thanks - still trying to lose the weight too!

Well done for getting off the Pred.

Good health

Reply

Hi you can only test your adrenal system by completely coming off prednisolone- they have just done that for me but kept me in hospital overnight as I was on 2mg prednisolone at the time. I am now on hydrocortisone as it was discovered that I did have adrenal deficiency.

You do get aches and pains including headaches reducing your steroids. My advice would be to take it slower if you are struggling & give your body more time to adapt. I took half doses to help and tried reducing every other day. Good luck

Reply

Thank you for your reply.

Did you go back on the Pred and reduce very slowly? Should the Adrenal Gland kick in immediately?

I am giving the Adrenal gland a chance to wake up and am very glad Prof Mason said to reduce more slowly.

Best wishes

Reply

Hi It was eight years ago since I was diagnosed & really I’ll withchurg Strauss. I was given v high doses of steroids & cyclophosphamide then aziathioprine & over 2 years I reduced my prednisolone v gradually. I relapsed after 2 years & was given v high doses of steroids again but not cyclophosphamide and again tapered very gradually to get off prednisolone. As I was struggling with energy levels & feeling just a bit unwell generally without any prednisolone I had a short synacthen test which showed my adrenal system wasn’t working so I was put on a v low dose of hydrocortisone- a more natural form of steroid more suited to long term. When I felt better again after 18 months I tried again to come off hydrocortisone but a recent synacthen test has just showed my adrenal system is only half as effective as it should be due to high doses of steroids. I’m back on low doses of hydrocortisone- about the equivalent of 3mg of prednisolone a day.

It does take the body’s adrenal system a long time to pick up again after taking prednisolone which is why I kept persevering over 8 years and I think you should too. Listen to your body and give it time to adjust to each lower dose and go really gradually. Use half doses and alternate days. I still haven’t given up hope & have asked my endincronologist to test me again in the future to make sure I’m on the lowest dose possible. It’s hard to weigh up how much feeling tired and not quite well is acceptable which is why I asked them to do the test so I wasn’t battling on for nothing. Hope that helps

Reply

Thank you for the information. Puts my meaning into perspective. Keep fighting.

Reply

Beast of luck to you

Reply

You may also like...